Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 5, NWS Riverton, WY

January 11, 2009Fremont County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 11, 2009, 1:40 PM MST for Fremont County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2009, 1:40 PM MST (20:40 UTC)
Expired
Jan 11, 2009, 8:00 PM MST
In force
6 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:32 PM MSTNON-TSTM WND GST 625 Nw Riverton, WYRECORDED AT NWS OFFICE
Jan 11, 2:56 PM MSTNON-TSTM WND GST 595 Nw Riverton, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 112040
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
140 PM MST SUN JAN 11 2009

WYZ017-120300-
/O.NEW.KRIW.HW.W.0005.090111T2040Z-090112T0300Z/
WIND RIVER BASIN-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI
140 PM MST SUN JAN 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE
EXPECTED ACROSS THE WIND RIVER BASIN INTO THE EVENING HOURS.
TRAVELLERS SHOULD BE PREPARED FOR THESE VERY STRONG AND
POTENTIALLY DANGEROUS WINDS INTO THE EVENING HOURS. THE STRONGEST
WIND GUSTS CAN CAUSE YOU TO MOMENTARILY LOSE CONTROL OF YOUR
VEHICLE. BE ALERT FOR BLOWING DEBRIS AND USE CAUTION IF TRAVELLING
AROUND THE WIND RIVER BASIN THROUGH THE EVENING. 

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

TEAM RIVERTON
2 follow-up statements
000 
WWUS75 KRIW 112349
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
449 PM MST SUN JAN 11 2009

WYZ017-120300-
/O.CON.KRIW.HW.W.0005.000000T0000Z-090112T0300Z/
WIND RIVER BASIN-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI
449 PM MST SUN JAN 11 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE
EXPECTED ACROSS THE WIND RIVER BASIN INTO THE EVENING HOURS.
A WIND GUST OF 62 MPH WAS RECORDED AT THE NATIONAL WEATHER SERVICE
OFFICE AT 232 PM THIS AFTERNOON. THE PEAK WIND GUST AT THE
RIVERTON AIRPORT SO FAR HAS BEEN 59 MPH AT 256 PM.

TRAVELLERS SHOULD BE PREPARED FOR THESE VERY STRONG AND
DANGEROUS WINDS INTO THE EVENING HOURS. THE STRONGEST WIND GUSTS
CAN CAUSE YOU TO MOMENTARILY LOSE CONTROL OF YOUR VEHICLE. BE
ALERT FOR BLOWING DEBRIS AND USE CAUTION IF TRAVELLING AROUND THE
WIND RIVER BASIN THROUGH THE EVENING.


$$
000 
WWUS75 KRIW 120304
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
804 PM MST SUN JAN 11 2009


WYZ017-120415-
/O.EXP.KRIW.HW.W.0005.000000T0000Z-090112T0300Z/
WIND RIVER BASIN-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI
804 PM MST SUN JAN 11 2009

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

A NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH
WILL STILL OCCUR OVER THE WIND RIVER BASIN THROUGH MIDNIGHT. THEN
THE WIND SPEED WILL DECREASE TO 15 TO 25 MPH.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 11, 2:22 AM MST, 11 hours 18 minutes earlier.

Area forecast discussion, Jan 11, 2:22 AM MST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
222 AM MST SUN JAN 11 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
STRONG NWLY FLOW ALOFT TO CONTINUE OVER WYOMING EARLY PART OF THIS
FORECAST PERIOD. PLENTY OF UPSTREAM MOISTURE TO RESULT IN OCNL
SNOW OVER THE WESTERN MOUNTAINS AND VALLEYS WITH PERIODS OF MID
TO HIGH LVL CLOUDS EAST OF THE DIVIDE THROUGH MONDAY.

ISENTROPIC LIFT CONTINUES ALONG THE WEST AND NORTHWEST
SLOPES...ALTHOUGH MID LVL SUPPORT NOT THAT IMPRESSIVE THIS
AFTERNOON AND EVENING. AS A RESULT...COULD BE A BREAK IN SNOWFALL
BEFORE NEXT SHORT WAVE IMPACTS THIS REGION TONIGHT. EVEN NEXT WAVE
LOOKS TO RESULT ONLY IN MODEST FORCING/UPGLIDE OVER THE NORTHERN
AND WESTERN MOUNTAINS OF RIW CWA. THEREFORE...NO WX HIGHLIGHTS TO
MENTION AT THIS TIME...BUT A FEW INCHES OF NEW SNOW LIKELY BY
MONDAY MORNING.

IT IS IMPORTANT TO MENTION THAT THIS NWLY FLOW PATTERN OFTEN
RESULTS IN BREEZY TO WINDY CONDITIONS ACROSS PARTS OF THE WIND
RIVER BASIN...INCLUDING RIVERTON. SEE THIS CONTINUING LATER TODAY
INTO THIS EVE...SO BUMPED UP WINDS IN THE GRIDS. THIS SHOULD ALSO
HOLD TRUE FOR PARTS OF THE ABSAROKA MOUNTAINS WHERE STRONG WINDS
HAVE BEEN A CONSTANT LATELY.

MODELS THEN CONTINUE TO ADVERTISE BUILDING HEIGHTS AND AMPLIFYING
RIDGE OVER THE INTERIOR WESTERN UNITED STATES MONDAY NIGHT AND
TUESDAY WITH DRIER AIR PUSHING INTO WESTERN WYOMING. BY TUESDAY...
FLOW ALOFT LOOKS TO PUSH SHORT WAVE ENERGY FURTHER TO THE NORTH
AND EAST. RESULT TO BE LESS CLOUDS AND WIND OVER THE FORECAST
AREA. WILL HAVE TO KEEP WATCH OUT FOR THE BIG HORNS DURING THIS
TIME FOR SOME CLOUDS AND FLURRIES BASED ON MODEL VORTICITY AND RH
FIELDS.

OTHERWISE...NO PCPN EXPECTED MONDAY NIGHT INTO TUESDAY NIGHT WITH
TEMPS AT OR ABOVE NORMAL. EXCEPTION TO BE SNOW COVERED WESTERN
VALLEYS OF WY...SO ADJUSTED GRIDS FOR THOSE LOCATIONS ACCORDINGLY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE PATTERN REMAINS HIGHLY AMPLIFIED THROUGH THE EXTENDED WITH
RIDGE ALONG WEST COAST AND TROUGH OVER THE /MIDEAST CONUS.
DEFORMATION AXIS TO BE OVER EASTERN WYOMING WEDNESDAY...SHIFTING
EAST THURSDAY. COLD FRONT MOVES INTO NORTHEAST WYOMING WEDNESDAY
NIGHT INTO THURSDAY...THOUGH MODELS KEEPING IT FURTHER EAST EACH
DAY. THIS SETS UP JOHNSON COUNTY AND THE BIGHORNS TO HAVE THE BEST
CHANCE OF GETTING SNOW...OTHER AREAS WILL BE DRY. MUCH DRIER AND
WARMER AIR MOVES IN THURSDAY NIGHT AS THE FLOW BECOMES TOTALLY
ANTICYCLONIC. WILL SEE TEMPERATURES ABOVE NORMAL FRIDAY THROUGH
SUNDAY NIGHT WITH NO PRECIP. MODELS ALTERNATING BETWEEN TAKING A
SHORTWAVE SOUTH OVER WYOMING SATURDAY NIGHT. HOWEVER...THIS
FEATURE SERIOUSLY LACKING MOISTURE...NOT EVEN ENOUGH TO MENTION
CLOUDS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER MOST OF THE REGION THROUGH 06Z
MONDAY. IN FAR WEST WY...MVFR CONDITIONS WILL PREVAIL TODAY THROUGH
THIS EVENING WITH LOW CLOUDS AND AREAS OF LIGHT SNOW. THIS WILL
INCLUDE THE JACKSON AIRPORT. WINDY CONDITIONS WILL OCCUR IN THE
SOUTH TODAY INTO THE EARLY EVENING WITH 20 TO 30 KNOT WIND SPEEDS.
THE WIND WILL PICK UP AGAIN AROUND THE RIVERTON AIRPORT EARLY SUNDAY
AFTERNOON WITH 20 TO 30 KNOTS EXPECTED INTO THE EVENING HOURS.

&&

.FIRE WEATHER...
LIGHT SNOW CAN BE EXPECTED OVER THE FAR WESTERN MOUNTAINS AND
YELLOWSTONE NATL PARK THROUGH TONIGHT. GUSTY WEST TO NORTHWEST
WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW WEST OF
THE DIVIDE. ELSEWHERE...IT WILL BE BREEZY WITH SEASONABLE RELATIVE
HUMIDITIES. THERE WILL BE NO IMPACT TO FIRE WX DURING THIS PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...KPL
LONG TERM...TWB
AVIATION...AR
FIRE WEATHER...KPL
Hazardous weather outlook, Jan 11, 5:00 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN JAN 11 2009

WYZ001>020-022>030-121300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL CONTINUE TODAY OVER THE WESTERN MOUNTAINS...
WIND RIVER BASIN AND SWEETWATER COUNTY. SOME LIGHT CAN BE EXPECTED
IN THE FAR WEST WITH LOCALLY SNOWFALL OF AN INCH OR TWO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:57 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Washakie21 hr

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.